Today I have been experiencing brain zaps much of the day, very icky indeed!
Side-Effects: Withdrawal or Brain-Damage? Why do Brain Zaps Occur?
SSRI-AntiDepressants certainly don't raise your serotonin levels in a gentle manner. They prevent serotonin from being removed from the synaptic cleft. As a result, a lot of excess firing takes place and therefore more serotonin remains in the synaptic cleft. In this manner, the (receiving) post-synaptic receptors get bombarded with serotonin. According to Gary Null, Ph.D., all this over stimulation causes a decrease in the number of post-synaptic receptors. Depending on the intensity and duration of blocking re-uptake, around 30% to 40% of the post-synaptic receptors will be eliminated (Eli Lilly, the manufacturer of Prozac, would knew about the disappearance of receptors from their laboratory experiments). It is not established whether or not receptors ever come back after discontinuing an SSRI-AntiDepressant. The damage may be permanent or not.